Alabama, 2006Damaging Wind in Alabama, March 9, 2006
March 9, 2006 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 3:14 PM CST, 26 minutes earlier.
Area forecast discussion, Mar 9, 3:14 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST THU MAR 9 2006
.DISCUSSION...
DAMAGING WINDS ARE LIKELY ACROSS CENTRAL ALABAMA LATE THIS
AFTERNOON AND EVENING.
MODELS ARE GENERALLY IN GOOD AGREEMENT DURING THE SHORT TERM.
USED A BLEND OF THEM AND DID NOT STRAY MUCH AT ALL FROM THEM.
AT 3 PM CST...A SQUALL LINE OF SHOWERS AND THUNDERSTORMS
WAS JUST ENTERING NORTHWEST AND WEST CENTRAL ALABAMA.
WINDY CONDITIONS WERE OCCURRING ACROSS ALABAMA WITH SOUTH
WINDS 15 TO 30 MPH WITH GUSTS UP TO 50 MPH NORTHWEST OF
INTERSTATE 59. SULLIGENT IN LAMAR COUNTY REPORTED TREES DOWN
ABOUT 230 PM CST FROM NON-THUNDERSTORM WINDS AHEAD OF THE
SQUALL LINE. UNDER MOSTLY CLOUDY SKIES...TEMPERATURES WERE
IN THE 70S ACROSS CENTRAL ALABAMA. A SEVERE THUNDERSTORM
WATCH WAS IN EFFECT FOR WEST ALABAMA.
THIS AFTERNOON AND TONIGHT...THE SQUALL LINE WILL MOVE
EAST AND AFFECT ALL OF THE FORECAST AREA. IT SHOULD REACH
TUSCALOOSA BETWEEN 430 PM AND 530 PM CST...BIRMINGHAM AROUND
6 PM CST... ANNISTON AND SELMA BETWEEN 7 AND 8 PM CST...
MONTGOMERY BY 10 PM CST...THEN STALL SOUTH OF INTERSTATE 85
AFTER MIDNIGHT.
DAMAGING WINDS WILL OCCUR ALONG AND EVEN AHEAD OF THE
SQUALL LINE. GUSTS ON THE SQUALL LINE MAY EXCEED 70 MPH...
ESPECIALLY WEST OF AN ONEONTA TO DEMOPOLIS LINE BEFORE 6 PM CST.
GUSTS AHEAD OF THE SQUALL LINE MAY EXCEED 60 MPH THIS EVENING.
FOR NOW...WILL KEEP WIND ADVISORY UNTIL MIDNIGHT CST.
THE TORNADO THREAT IS VERY LOW AS LOW LEVEL MOISTURE IS NOT
VERY DEEP AS DEWPOINTS ARE ONLY IN THE MID TO UPPER 50S.
ALSO...INSTABILITY IS LIMITED...SO NOT EXPECTING MUCH...IF
ANY LIGHTNING. HAIL IS POSSIBLE WITH THE LINE. THE LINE SHOULD
WEAKEN AS IT MOVES INTO A COOLER AIRMASS ACROSS EAST ALABAMA
AFTER 8 PM CST.
THE LINE WILL STALL SOUTH OF INTERSTATE 85 LATE TONIGHT
AND PERHAPS BRING SOME LOCALLY HEAVY RAINFALL TO PIKE AND
BARBOUR COUNTIES. HOWEVER...THE SEVERE POTENTIAL IN THESE
LOCATIONS SHOULD DIMINISH CONSIDERABLY.
PATCHY FOG MAY DEVELOP ACROSS WEST ALABAMA AS SKIES CLEAR
LATE TONIGHT. LOWS WILL BE IN THE 50S.
ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE
NEAR THE OLD SQUALL LINE BOUNDARY ACROSS LOCATIONS SOUTH OF
INTERSTATE 85...AT LEAST DURING THE MORNING HOURS. THE 18Z NAM
RUN SHOWED SHOWERS AND THUNDERSTORMS COMING BACK NORTHWARD TO
AT LEAST MONTGOMERY. FOR NOW...WILL KEEP MOST PLACES DRY.
EXPECT A WARM DAY WITH HIGHS IN THE MID TO UPPER 70S.
FRIDAY NIGHT INTO SATURDAY...DEEPER MOISTURE AND UNSTABLE
AIR WILL RETURN TO ALL AREAS AS DEWPOINTS RISE INTO THE
LOWER 60S THANKS TO INCREASING SOUTH WINDS. SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE HEAT OF
THE DAY ON SATURDAY. SOME OF THESE STORMS COULD BE STRONG WITH
GUSTY WINDS AND SMALL HAIL.
SUNDAY...HIGH PRESSURE BUILDING IN AND SLIGHTLY DRIER AIR IS
FORECAST TO MOVE IN. AGAIN...EXPECT A WARM DAY UNDER PARTLY
SUNNY SKIES. HIGHS COULD APPROACH 80 IN SOME LOCATIONS.
ON MONDAY...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH THE
APPROACH OF A COLD FRONT. MODELS ARE IN GOOD AGREEMENT IN
BRINGING A COLD FRONT THROUGH DURING THE AFTERNOON AND
EVENING HOURS. THOUGH WINDS AND DYNAMICS ARE WEAKER WITH THIS
FRONT THAN THE CURRENT SYSTEM AFFECTING THE AREA...FORECAST
INSTABILITY IS HIGHER. WILL DEFINITELY HAVE TO WATCH
THIS SYSTEM.
TUESDAY AND BEYOND...DRY AND COOLER WEATHER CAN BE EXPECTED WITH
HIGH PRESSURE IN CONTROL. TEMPERATURES SHOULD BE AT OR SLIGHTLY
BELOW NORMAL WITH HIGHS IN THE 60S AND LOWS AROUND 40.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 51 75 55 77 / 100 10 20 50
ANNISTON 54 76 58 77 / 100 10 20 50
BIRMINGHAM 54 76 61 77 / 80 10 20 50
TUSCALOOSA 50 79 60 79 / 50 10 20 50
CALERA 55 77 60 79 / 90 10 20 40
AUBURN 58 74 59 81 / 90 40 20 30
MONTGOMERY 57 77 59 80 / 100 30 20 30
TROY 61 76 60 81 / 90 60 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY IN EFFECT ALL LOCATIONS UNTIL MIDNIGHT.
&&
MBS/91
Hazardous weather outlook, Mar 9, 1:30 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST THU MAR 9 2006
ALZ011>015-017>050-101230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST THU MAR 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE LIKELY ACROSS CENTRAL ALABAMA TODAY...
ESPECIALLY BETWEEN THE HOURS OF 3 PM AND MIDNIGHT. THE STORM
PREDICTION CENTER HAS PLACED AREAS FROM ONEONTA...BIRMINGHAM...
AND DEMOPOLIS WESTWARD UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS...WHILE THE REMAINDER OF CENTRAL ALABAMA IS UNDER A
SLIGHT RISK.
A SQUALL LINE WILL ENTER THE STATE AROUND 300 PM CST AND CONTINUE
TRACKING EAST ACROSS BIRMINGHAM AROUND 500 PM CST...ANNISTON AT 600
PM CST...AND MONTGOMERY AROUND 700 PM. THE MAIN HAZARDS WITH
THIS SQUALL LINE WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...
HAIL UP TO THE SIZE OF NICKELS...AND POSSIBLY A FEW ISOLATED
TORNADOES.
EVEN BEFORE THE STORMS ARRIVE...WINDS WILL CONTINUE TO BE STRONG
THIS AFTERNOON. SUSTAINED WINDS OVER 20 MPH ARE LIKELY...WITH GUSTS
OVER 30 MPH. THESE WINDS SHOULD SUBSIDE BETWEEN 6 PM AND MIDNIGHT
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WITH A MOIST AND UNSTABLE AIRMASS CONTINUING OVER CENTRAL ALABAMA...
STRONG THUNDERSTORMS MAY BE POSSIBLE SATURDAY AFTERNOON.
MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT...AS A
STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONSIDER
THEMSELVES ACTIVATED DUE TO THE SEVERE THUNDERSTORM THREAT THIS
AFTERNOON AND EVENING. ACTIVATION MAY ALSO BE NECESSARY MONDAY
NIGHT AS ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE.
KNS/99
In the hours before
Special weather statement, Mar 9, 1:47 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST THU MAR 9 2006
ALZ011>015-017>050-100400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
147 PM CST THU MAR 9 2006
...SEVERE THUNDERSTORMS WITH STRAIGHT LINE WINDS EXPECTED THIS
AFTERNOON AND TONIGHT...
CONFIDENCE REMAINS HIGH FOR SEVERE THUNDERSTORMS ACROSS CENTRAL
ALABAMA THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORMS
IS EXPECTED TO MOVE INTO WESTERN ALABAMA AROUND 3 PM. THE LINE
WILL CONTINUE TO MOVE EASTWARD AND AFFECT AREAS ALONG THE INTERSTATE
65 CORRIDOR BETWEEN BETWEEN 5 AND 7 PM...AND THEN EAST ALABAMA
BETWEEN 8 AND 11 PM.
THE MAIN SEVERE WEATHER THREAT IS STRONG DAMAGING WINDS WITHIN THE
SQUALL LINE...PERHAPS AS HIGH AS 70 MPH. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE...WITH THE HIGHEST THREAT OF TORNADOES FROM THE
CITIES OF ONEONTA...BIRMINGHAM...CENTREVILLE...AND DEMOPOLIS WESTWARD
TO THE STATE LINE.
SEVERE WEATHER IS EMINENT AND EVERYONE ACROSS CENTRAL ALABAMA SHOULD
BE PREPARED. KEEP THE SEVERE WEATHER THREAT IN MIND WHEN MAKING
THEIR PLANS FOR TONIGHT. TAKING THE TIME NOW...TO FINALIZE YOUR
SEVERE WEATHER PREPAREDNESS PLAN...COULD SAVE YOUR LIFE LATER...WHEN
EVERY SECOND COUNTS.
Local storm report, Mar 9, 2:48 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND DMG SULLIGENT 33.89N 88.13W
03/09/2006 LAMAR AL EMERGENCY MNGR
TREES DOWN ON RIVER RD DUE TO NON THUNDERSTORM WIND GUST
OF ESTIMATED TO 40 MPH.
&&
80Special weather statement, Mar 9, 2:58 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CST THU MAR 9 2006
ALZ011-012-022-030-092145-
LAMAR-MARION-PICKENS-SUMTER-
258 PM CST THU MAR 9 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...PICKENS...LAMAR
AND MARION COUNTIES UNTIL 345 PM CST...
...WINDS UP TO 65 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 31 MILES NORTHWEST OF BEXAR TO 37 MILES
WEST OF MEMPHIS...MOVING NORTHEAST AT 55 MPH.
THE POTENTIALLY SEVERE THUNDERSTORMS WILL CROSS THE MISSISSIPPI
ALABAMA STATE LINE BETWEEN 3:30 AND 4:00 PM.
THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STAY
TUNED FOR POTENTIAL WARNING ISSUANCE WITHIN THE HOUR.
Special weather statement, Mar 9, 3:19 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CST THU MAR 9 2006
ALZ013>015-023-031-032-039-092300-
FAYETTE-GREENE-HALE-MARENGO-TUSCALOOSA-WALKER-WINSTON-
319 PM CST THU MAR 9 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...HALE...GREENE...
TUSCALOOSA...FAYETTE...WALKER AND WINSTON COUNTIES UNTIL 500 PM
CST...
...WINDS UP TO 65 MILES AN HOUR ARE POSSIBLE FROM APPROACHING LINE
OF THUNDERSTORMS...
AT 317 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS OVER EXTREME EASTERN
MISSISSIPPI...MOVING EAST AT 50 MPH. THIS LINE WILL MOVE INTO
WESTERN ALABAMA BETWEEN 330 AND 430 PM.
THIS LINE OF SEVERE THUNDERSTORMS WILL PRODUCE DAMAGING
WINDS...KNOCKING DOWN NUMEROUS TREES. STAY TUNED FOR WARNINGS AS
THESE STORMS GET CLOSER TO THESE COUNTIES.
03
Thunderstorm Wind, Marion
- When
- March 9, 3:40 PM CST to 3:50 PM CST
- Where
- Marion County, Countywide
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $60,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.117, -87.883
Hundreds of trees were either blown down, snapped off or were uprooted. Several power lines were also blown down. One mobile home was damaged in Guin, and the roof of a furniture store was partially removed in Winfield. Small hail collected several inches deep in places. Wind gusts were estimated between 65 and 75 miles an hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, March 9, 20062 injured · $533,000 · F2 · 22 events
- Lightning Strike in Arkansas, March 9, 20061 death · $100,000 · 1 event
- Strong Wind in Louisiana, March 9, 20061 death · $50,000 · 1 event
- Damaging Winds in Mississippi, March 9, 20063 injured · $16 million · 80 kt wind · 4 events
- Flash Flood in Missouri, March 9, 20061 death · $25,000 · 1 event
- Flash Flood in Kentucky, March 9, 20061 death · $20,000 · 1 event
- Avalanche and Heavy Snow in Utah, March 9 to 13, 20061 death · 8 events
- Hail and Damaging Winds in Mississippi, March 9, 2006$10 million · 1 in hail · 3 events
- Tornado and Hail in Mississippi, March 9, 2006$900,000 · F1 · 15 events
- Damaging Wind in Mississippi, March 9, 2006$5.0 million · 80 kt wind · 1 event
- Tornado in Arkansas, March 9, 20064 injured · F2 · 1 event
- Damaging Winds and High Wind in Kentucky, March 9, 2006$369,000 · 90 kt wind · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497721.